| Model Number |
1DLMC05 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Abscess (1690); Unspecified Infection (1930); Seroma (2069)
| Date of Event |
03/23/2018
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2018 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2018, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: abscess, seroma, infected mesh, removal of mesh, pain and suffering.Additional event specific information was not provided.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant procedure: repair of incisional hernia with a dual-mesh.Implant: gore® dualmesh® biomaterial [1dlmc05/16397525].Implant date: (b)(6) 2018 (hospitalization [ni]).(b)(6) 2018: (b)(6) medical center.(b)(6).Operative report.Primary care: (b)(6).Preoperative diagnosis: incisional hernia x 2.Postoperative diagnosis: incisional hernia x 2.Anesthesia: general.Procedure in detail: ¿after induction of general anesthesia, the abdomen was prepped and draped in normal sterile fashion.The abdomen was opened through the prior midline incision.Upon opening of the abdominal cavity, a midline hernia was identified meticulously and the hernia sac was excised.Adhesions between the omentum and the bowel in the anterior abdominal wall were taken down sharply and no enterotomies were made.There was also a large hernia at the prior ostomy site in the left lower quadrant.First attention was directed to the hernia at the ostomy site.The hernia was too big to be primarily repaired.A dual gore-tex mesh was used for the repair of the hernia at the ostomy site.The gore-tex mesh was sewn using #1 prolene suture in a running fashion.After this hernia was repaired, it was secured and hemostasis was obtained.Next, attention was directed to the midline hernia.The fascial edges were dissected free and this hernia could be repaired without using a mesh, therefore the midline hernia was repaired with interrupted #2 ethibond sutures in a figure-of-eight fashion.The hernia repair was secured.The subcutaneous tissue was closed over using interrupted vicryl sutures and the skin was closed with staples.Counts were correct x2.The patient was taken to the recovery room in stable condition.¿ (b)(6) 2018: (b)(6) medical center.(b)(6).Post-operative procedure note.Implant sticker: gore dualmesh® biomaterial.Ref: (b)(4).Sn: (b)(6).Exp 2022-05-31.The records confirm a gore® dualmesh® biomaterial (1dlmc05/16397525) was implanted during the procedure.Explant procedure: washout of the wound and excision of the mesh.Explant date: (b)(6) 2018 (hospitalization [ni]).(b)(6) 2018: (b)(6) medical center.(b)(6).Operative report.Preoperative diagnosis: infected mesh.Postoperative diagnosis: infected mesh.Anesthesia: general.Procedure in detail: ¿after induction of general anesthesia, the abdomen was prepped and draped in normal sterile fashion.An opening was made in the midline incision.There was a pus cavity overlying the mesh, which was on the lateral side of the abdominal wall.The pus was evacuated.Cultures were taken.The mesh had to be completely removed.The ethibond sutures and prolene that was holding the mesh and was also removed.The fascial edges were closed with pds suture.No bowel was encountered.The wound was irrigated with antibiotic irrigation.A jackson-pratt drain was left in the abscess cavity and the wounds were closed with interrupted nylon suture.The patient tolerated the procedure well and was taken to recovery room.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information. it should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged it should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿as with any surgical procedure, there are always risks of complications in surgical repair of soft tissue deficiencies, with or without mesh.Complications may include but are not limited to, infection, inflammation, adhesion, fistula formation, seroma formation, perforation, wound dehiscence, wound complications, pain, bowel obstruction, ileus, revision/re-intervention, fever and recurrence.Additional complications associated with procedures to address urogynecologic soft tissue deficiencies may include, but are not limited to, dyspareunia, vaginal bleeding or discharge, vaginal dysfunction, and urinary problems.¿ the instructions for use further warn: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.¿these may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.